Montana, 2023

Flash Flooding and Flood in Montana, June 2 to 3, 2023

June 2 to 3, 2023 · NWS GGW · 6 events in 3 counties and zones

A stagnant pattern combined with unusually moist air, led to widespread heavy rain that|generated a round of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A stagnant pattern combined with unusually moist air, led to widespread heavy rain that|generated a round of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 2, 3:37 AM MST, 10 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 3:37 AM MST, 10 hours 25 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
437 AM MDT Fri Jun 2 2023

.DISCUSSION...

MORNING DISCUSSION:
Light showers will continue across our region through the morning,
gradually increasing as we head into the afternoon and evening
hours. Morning accumulations are expected to be less than a tenth
of an inch for most locations with higher amounts expected later
this afternoon as thunderstorms begin to develop.

When evaluating the QPF again this morning, QPF totals decreased
slightly but still remain high enough to justify the Flood Watch
especially given some of the rain rates we received across the
region last night. That being said, there was no reason to expand
the watch past its current boundaries as the main threat will
remain towards the east, particularly in Phillips, Valley,
Petroleum, and Garfield counties. Storm total QPF is expected to
range from half an inch in our eastern zones to as much as an inch
and a half in our western zones with locally higher amounts
possible.

Regarding the severe threat for this afternoon there are a few
things to note. 0-6 km bulk shear looks to max out across the
central portion of our CWA in the range of 30 to 55 kts. MLCAPE
values look to be generally less than 1000 J/kg with sporadic
MLCIN values that range from nothing to -150 J/kg. Some of the
CAMs are picking up on a potential for some severe weather in the
area and overall seem to be more robust with predictions compared
to what was seen this time yesterday morning with regards to
yesterday afternoon. But the disclaimer worth adding is that the
CAMs have struggled as of late to capture the full picture of how
precip has developed and moved across our region.

When painting an overall picture for the chance of severe weather
this afternoon the best consensus is there is certainly a chance
for severe thunderstorms but there is still a decent bit of
uncertainty when trying to pin down the location and extent of the
greatest threat. And with mostly cloudy skies expected to
continue through most of the day, the lack of good diurnal heating
might become a hindrance for storm development in some locations.
That being said, this afternoon will need to be monitored closely
for any changes.

-thor

PREVIOUS DISCUSSION:
The stage is set for a multi-day heavy rain event (or series of
events) to impact most of northeast Montana tonight through
Saturday morning.

An overall stagnant flow pattern with higher pressure to the east
and lower pressure to our west will both combine to draw in
moisture transport from the Pacific Ocean AND the Gulf of Mexico.
These moisture sources will travel our directions and converge and
wrap up into NE and NC Montana, producing mulitple waves of heavy
rain amid scattered general thunderstorms. Given the lack of shear
in this environment, the main threat obviously with any of these
storms will be heavy rain and flooding. Minor threats would be
lightning and gusty winds.

Following the best model consensus for timing and amount of
rainfall, I felt it was best to update/expand the area of the
flood watch to now include another tier of zones eastward. For
more information, refer to the Hydrology discussion below.

From Saturday night moving forward, the stagnant flow pattern
remains, as we continued to be sandwiched between low pressure
from the west and high pressure from the east. Unusually humid air
will remain over our region for the foreseeable future. Models
show showers and thunderstorms nearly every day, but confidence is
average to below average for details on timing and amounts.

----BMickelson

&&

.AVIATION...

UPDATED: 0930Z

FLIGHT CAT: VFR with isolated MVFR with thunderstorms

DISCUSSION: Another round of showers and thunderstorms are
expected today as a slow moving low migrates across our region.
Light rain is expected in the morning for primarily KGGW and KOLF
with a possible stray shower for KSDY. Showers will gradually
increase to the east by the afternoon with the heaviest rain
remaining towards the west.

The greatest threat of thunderstorms will be from 00Z Friday to
06Z Saturday with heavy rain and erratic gusty winds possible
during this time. Expect TAF amendments, particularly in the
afternoon and evening.

WINDS: Wind speed and direction may shift erratically under
thunderstorms.

-KGGW/KOLF: East at 5 to 15 kts becoming northeasterly at 10 to 15
 kts after 00Z
-KGDV/KSDY: East at 5 to 10 kts becoming southeasterly at 10 to
 15 kts after 18Z, shifting back to easterly at 5 to 15 kts after
 03Z

-thor

&&

.HYDROLOGY...

The stagnant weather pattern and moisture laden atmosphere will
lend itself to efficient heavy rainstorms and scattered
thunderstorms, especially this evening through all day Friday.
Models are beginning to fall in line, showing heavy rainfall
accumulations most locations near and west of MT-Highway 13. When
the low pressure circulation strengthens over Wyoming this evening,
storm are expected to ramp up.

Near and west of a line from Scobey through Wolf Point through
McCloud, 2-day rainfall accumulations will be between 1 and 2
inches. Locally higher amounts may be possible. Near and east of
that line, expect less than 1 inch of rainfall.

Anyone planning outdoor activities should closely monitor the
latest forecasts and any possible flood warning that may be
issued. Alternate plans will need to be considered in order to
address public safety concerns.

----BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Garfield...
McCone...Northern Phillips...Northern Valley...Petroleum...
Prairie...Southwest Phillips...Western Roosevelt.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 2, 12:18 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
118 PM MDT Fri Jun 2 2023

MTZ025-022000-
Dawson MT-
118 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southeastern Dawson
County through 200 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Glendive, moving northwest at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendive, West Glendive, Stipek and Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4694 10441 4688 10451 4723 10509 4746 10471
TIME...MOT...LOC 1917Z 148DEG 43KT 4697 10451

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mickelson
Local storm report, Jun 2, 1:21 PM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
221 PM MDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Landspout        8 SW West Fork          48.60N 106.01W
06/01/2023                   Daniels            MT   NWS Storm Survey

            A survey team was sent out for a visually
            confirmed landspout. We received public and
            law enforcement reports at approximately
            7:56 pm MDT, lasting about 10 minutes as
            estimated from radar imagery. No visible
            damage to properties or fields.

&&

AE

The radar

The Glasgow radar (KGGW), 130 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Garfield

When
June 2, 2:02 PM MST
Where
Garfield County, 7.57 mi ENE of Sand Spgs to 8.79 mi ENE of Sand Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
47.140, -107.330

Public reported, via Facebook, water running over Edwards Road.

Flash Flood, Valley

When
June 2, 5:17 PM MST
Where
Valley County, 0.69 mi S of Hinsdale to 0.51 mi SSW of Hinsdale
Cause
Heavy Rain
Reported by
Public
Coordinates
48.390, -107.080

Public reported water running down numerous streets and area roads.

Flash Flood, Daniels

When
June 2, 5:22 PM MST
Where
Daniels County, 5.17 mi SSW of Four Buttes to 2.72 mi S of Four Buttes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.750, -105.640

A trained spotter reported 2.3 inches of rainfall in a short period of time. Numerous fields were reported as flooding.

Flash Flood, Valley

When
June 2, 5:25 PM MST
Where
Valley County, 5.09 mi W of Hinsdale to 5.17 mi WSW of Hinsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.390, -107.190

A trained spotter reported water over gravel roads in several locations west of Hinsdale.

Flash Flood, Valley

When
June 2, 6:30 PM MST
Where
Valley County, 0.72 mi WSW of Hinsdale to 0.84 mi SW of Hinsdale
Cause
Heavy Rain
Reported by
AWSS
Coordinates
48.396, -107.094

A BNSF Railroad track inspector reported multiple locations of track subgrade material completely washed out along a half mile stretch of railroad in Hinsdale. Subgrade material was washed onto US Highway 2, closing the highway for a time. Train traffic was suspended until repairs could be made.

Flood, Garfield

When
June 3, 8:20 AM MST
Where
Garfield County, 1.27 mi WSW of Jordan to 1.3 mi W of Jordan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
47.316, -106.906

Officials from Montana DES reported that Big Dry Creek in central Garfield County rose rapidly with lowland flooding being reported. Officials had to build temporary earthfill dikes in areas to protect the town of Jordan from flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099881, 1099523, 1099667, 1099073, 1099072, 1096064.